Alert archive / North Dakota / Red Flag Warnings in 2015

Red Flag Warning 1, NWS Grand Forks, ND

April 1, 201511 counties in North Dakota

NWS Grand Forks, ND issued this red flag warning at Apr 1, 2015, 4:17 AM CDT for 11 counties in North Dakota. It took effect at Apr 1, 2015, 12:00 PM CDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 1, 2015, 4:17 AM CDT (09:17 UTC)
In effect from
Apr 1, 2015, 12:00 PM CDT
Expired
Apr 1, 2015, 7:00 PM CDT
In force
7 hr
Issued by
NWS Grand Forks, ND

Counties Barnes County, ND, Benson County, ND, Cavalier County, ND, Eddy County, ND, Griggs County, ND, Nelson County, ND, Ramsey County, ND, Ransom County, ND, Sargent County, ND, Towner County, ND, Walsh County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 82 km from the middle of the area, began a volume at 09:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 9.3 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2015-04-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2015-04-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 183 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3142 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
183 m²/s²
0-3 km storm-relative helicity
410 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

416 
WWUS83 KFGF 010917
RFWFGF

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND FORKS ND
417 AM CDT WED APR 1 2015

...CRITICAL FIRE WEATHER CONDITIONS THIS AFTERNOON...

.DRY FUELS...WESTERLY WINDS GUSTING AT TIMES TO 40 MPH...AND
RELATIVE HUMIDITY DROPPING DOWN TO NEAR 25 PERCENT WILL PRODUCE
HAZARDOUS FIRE WEATHER CONDITIONS THIS AFTERNOON FROM THE DEVILS
LAKE BASIN SOUTHWARD INTO PORTIONS OF SOUTHEASTERN NORTH DAKOTA.

NDZ006-007-014-015-024-026-028-038-049-052-054-011730-
/O.UPG.KFGF.FW.A.0001.150401T1700Z-150402T0000Z/
/O.NEW.KFGF.FW.W.0001.150401T1700Z-150402T0000Z/
TOWNER-CAVALIER-BENSON-RAMSEY-EDDY-NELSON-GRIGGS-BARNES-RANSOM-
SARGENT-WESTERN WALSH-
417 AM CDT WED APR 1 2015

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 7 PM CDT THIS
EVENING FOR DRY FUELS AND LOW HUMIDITIES FOR THE DEVILS LAKE
BASIN INTO PORTIONS OF SE NORTH DAKOTA...

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A RED FLAG
WARNING FOR DRY FUELS AND LOW HUMIDITIES...WHICH IS IN EFFECT
FROM NOON TODAY TO 7 PM CDT THIS EVENING. THE FIRE WEATHER WATCH
IS NO LONGER IN EFFECT.

* AFFECTED AREA...IN NORTH DAKOTA...FIRE WEATHER ZONES 006... 
  007...014...015...024...026...028...038...049...052 AND 054.

* WINDS...WEST 20 TO 30 MPH WITH GUSTS UP TO 40 MPH.

* TIMING...NOON TO 7 PM.

* RELATIVE HUMIDITY...AS LOW AS 25 PERCENT.

* TEMPERATURES...IN THE LOWER 60S.

* IMPACTS...EXTREME FIRE BEHAVIOR POSSIBLE. ANY FIRES MAY SPREAD 
  RAPIDLY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$

HOPKINS
3 follow-up statements
879 
WWUS83 KFGF 012026
RFWFGF

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND FORKS ND
326 PM CDT WED APR 1 2015

...CRITICAL FIRE WEATHER CONDITIONS THIS AFTERNOON...

.DRY FUELS...WESTERLY WINDS GUSTING AT TIMES TO 40 MPH...AND
DRY FUELS WILL PRODUCE HAZARDOUS FIRE WEATHER CONDITIONS THIS
AFTERNOON FROM THE DEVILS LAKE BASIN SOUTHWARD INTO PORTIONS OF
SOUTHEASTERN NORTH DAKOTA.

NDZ006-007-014-015-024-026-028-038-049-052-054-020000-
/O.CON.KFGF.FW.W.0001.000000T0000Z-150402T0000Z/
TOWNER-CAVALIER-BENSON-RAMSEY-EDDY-NELSON-GRIGGS-BARNES-RANSOM-
SARGENT-WESTERN WALSH-
326 PM CDT WED APR 1 2015

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING
FOR DRY FUELS AND LOW HUMIDITIES FOR THE DEVILS LAKE BASIN INTO
PORTIONS OF SE NORTH DAKOTA...

* AFFECTED AREA...IN NORTH DAKOTA...FIRE WEATHER ZONES 006... 
  007...014...015...024...026...028...038...049...052 AND 054.

* WINDS...NORTHWEST 20 TO 30 MPH WITH GUSTS UP TO 35 MPH.

* TIMING...NOON TO 7 PM.

* RELATIVE HUMIDITY...AS LOW AS 30 PERCENT.

* TEMPERATURES...IN THE LOWER 60S.

* IMPACTS...EXTREME FIRE BEHAVIOR POSSIBLE. ANY FIRES MAY SPREAD 
  RAPIDLY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$
434 
WWUS83 KFGF 012357
RFWFGF

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND FORKS ND
657 PM CDT WED APR 1 2015

...RED FLAG WARNING TO EXPIRE...

.ATMOSPHERIC CONDITIONS ARE NO LONGER CONDUCIVE TO SUPPORT CRITICAL
FIRE WEATHER CONDITIONS. THE FIRE WEATHER WARNING WILL BE ALLOWED
TO EXPIRE.

NDZ006-007-014-015-024-026-028-038-049-052-054-020100-
/O.EXP.KFGF.FW.W.0001.000000T0000Z-150402T0000Z/
TOWNER-CAVALIER-BENSON-RAMSEY-EDDY-NELSON-GRIGGS-BARNES-RANSOM-
SARGENT-WESTERN WALSH-
657 PM CDT WED APR 1 2015

...RED FLAG WARNING WILL EXPIRE AT 7 PM CDT THIS EVENING FOR DRY FUELS AND LOW HUMIDITIES FOR 
THE DEVILS LAKE BASIN AND PARTS OF SOUTHEAST NORTH DAKOTA...

$$
WJB
059 
WWUS83 KFGF 020000 CCA
RFWFGF

URGENT - FIRE WEATHER MESSAGE...CORRECTED
NATIONAL WEATHER SERVICE GRAND FORKS ND
659 PM CDT WED APR 1 2015

...RED FLAG WARNING TO EXPIRE...

.ATMOSPHERIC CONDITIONS ARE NO LONGER CONDUCIVE TO SUPPORT CRITICAL
FIRE WEATHER CONDITIONS. THE RED FLAG WARNING WILL BE ALLOWED TO
EXPIRE.

NDZ006-007-014-015-024-026-028-038-049-052-054-020100-
/O.EXP.KFGF.FW.W.0001.000000T0000Z-150402T0000Z/
TOWNER-CAVALIER-BENSON-RAMSEY-EDDY-NELSON-GRIGGS-BARNES-RANSOM-
SARGENT-WESTERN WALSH-
659 PM CDT WED APR 1 2015

...RED FLAG WARNING WILL EXPIRE AT 7 PM CDT THIS EVENING FOR DRY FUELS AND LOW HUMIDITIES FOR 
THE DEVILS LAKE BASIN AND PARTS OF SOUTHEAST NORTH DAKOTA...

$$
WJB

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this red flag warning went out at Apr 1, 3:59 AM CDT, 18 minutes earlier.

Area forecast discussion, Apr 1, 3:59 AM CDT, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
359 AM CDT WED APR 1 2015

.SHORT TERM...(TODAY THROUGH THURSDAY)
ISSUED AT 358 AM CDT WED APR 1 2015

WINDS AND FIRE WEATHER TODAY AND THEN CHANCES FOR RAIN/SNOW
SHOWERS TOMORROW BEHIND THE COLD FRONT WILL BE THE MAIN FORECAST
ISSUES FOR THE PERIOD.

UPPER TROUGH CURRENTLY DIGGING INTO WESTERN MT WILL MOVE OUT INTO
THE WESTERN PLAINS TODAY...WITH SFC LOW PRESSURE PROGRESSING
ACROSS THE CWA INTO NORTHERN MN. SOUTHEASTERLY WINDS AND HIGH
CLOUDS HAVE KEPT TEMPS IN THE 40S TO LOW 50S IN ALL BUT THE FAR
NORTHEASTERN TIER THIS MORNING. THE HIGH CLOUDS MAY LIMIT
INSOLATION A BIT TODAY...BUT WITH A WARM START AND THE THERMAL
RIDGE REMAINING OVER THE AREA THROUGH AT LEAST MIDDAY...WE SHOULD
GET PRETTY TOASTY. SOME SPOTS IN THE SOUTHERN RED RIVER VALLEY
SHOULD EVEN GET ABOVE 70 DEGREES. THERE SHOULD BE SOME PRETTY
GOOD COLD AIR ADVECTION ON THE BACKSIDE OF THE SFC LOW THIS
AFTERNOON...SO THINK THAT TEMPS WILL TOP OUT IN THE EARLY
AFTERNOON AND THEN SLOWLY DROP.

WITH COLD AIR ADVECTION ON THE BACKSIDE OF THE SFC LOW ALONG WITH
A TIGHT PRESSURE GRADIENT...WINDS MAY BE AN ISSUE THIS AFTERNOON.
SOME OF THE MODELS HAVE WIND SPEEDS REACHING WIND ADVISORY
CRITERIA IN THE DEVILS LAKE BASIN. THERE WILL BE GOOD
MIXING...BUT WINDS ALOFT WILL BE AROUND 30 TO 35 KTS INSTEAD OF
AROUND 40 KTS. THINK THAT WE WILL BE QUITE BREEZY BUT WILL KEEP US
JUST UNDER ADVISORY CRITERIA FOR NOW. WITH THE WINDS THOUGH AND
DRY AIR...FIRE WEATHER WILL BE AN ISSUE.

TONIGHT...THE UPPER TROUGH MOVES OFF TO THE EAST...WITH STRONG
COLD AIR ADVECTION ON THE BACKSIDE OF THE SFC LOW. THERE SHOULD BE
ENOUGH MIXING AND CLOUDS TO KEEP TEMPS IN THE 30S FOR TONIGHT. THE
COLD AIR ADVECTION WILL CONTINUE INTO THURSDAY WITH SFC HIGH
PRESSURE MOVING INTO THE WESTERN PLAINS. MODELS CONTINUE TO BRING
SOME LIGHT PRECIP WRAPPING AROUND THE BACKSIDE OF THE SYSTEM...AND
SOME LIGHT RAIN OR SNOW SHOWERS SEEMS REASONABLE WITH NO
ACCUMULATIONS EXPECTED. HIGHS WILL BE MAINLY IN THE 40S ON
THURSDAY AND WITH NORTHWEST WINDS STILL RATHER BREEZY IT WILL FEEL
RATHER RAW IN COMPARISON TO TODAY.

.LONG TERM...(THURSDAY NIGHT THROUGH TUESDAY)
ISSUED AT 358 AM CDT WED APR 1 2015

THURSDAY NIGHT THROUGH FRIDAY NIGHT...NORTHWESTERLY FLOW ALOFT
SETS UP BEHIND THE UPPER TROUGH WITH SFC HIGH PRESSURE OVER THE
PLAINS. A WEAK SHORTWAVE WILL MOVE DOWN THE NORTHWESTERLY FLOW
LATE FRIDAY INTO FRIDAY NIGHT. THERE WILL BE SOME LIGHT
PRECIP...ALONG WITH A REINFORCING SURGE OF COLD AIR. SOME LIGHT
SNOW WILL BE POSSIBLE WITH MAYBE SOME LIGHT ACCUMULATIONS IN THE
NORTHEASTERN COUNTIES. TEMPS WILL BE COLD WITH LOWS DROPPING DOWN
INTO THE 20S WITH HIGHS ON FRIDAY IN THE UPPER 30S AND 40S.

SATURDAY THROUGH TUESDAY...COLDER THAN AVERAGE TEMPERATURES WILL
CONTINUE THROUGH THE WEEKEND AND EARLY NEXT WEEK AS A BROAD TROUGH
DIGS INTO THE WESTERN HALF OF THE CONUS. THE ECMWF TRIES TO BRING
A FAIRLY STRONG SHORTWAVE TROUGH THROUGH LATE SATURDAY INTO
SUNDAY...WHILE THE GFS AND GEM ARE DRIER. CONTINUED TO KEEP SOME
LOW POPS FOR RA/SN SATURDAY NIGHT. MORE SIGNIFICANT PRECIP IS
POSSIBLE FOR EARLY NEXT WEEK...WITH THE GFS AND GEM BRINGING A
STRONG UPPER LOW THROUGH ON MONDAY AND TUESDAY WHILE THE ECMWF IS
A BIT SLOWER BUT ALSO PRETTY WET WITH SOUTHWESTERLY FLOW ALOFT.
KEPT CHANCE POPS GOING FOR A RAIN/SNOW MIX AT THIS POINT WITH SOME
ACCUMULATION NOT OUT OF THE QUESTION.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z WEDNESDAY NIGHT)
ISSUED AT 1152 PM CDT TUE MAR 31 2015

VFR CONDITIONS ANTICIPATED THROUGH THIS PERIOD. WINDS WILL
GRADUALLY INCREASE THROUGH THE OVERNIGHT HOURS...BECOMING GUSTY ON
WEDNESDAY.

&&

.FIRE WEATHER...
ISSUED AT 358 AM CDT WED APR 01 2015

CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED THIS AFTERNOON IN THE
DEVILS LAKE BASIN EXTENDING SOUTH THROUGH SERGEANT COUNTY. WESTERLY
WINDS WILL STRENGTHEN BEHIND A SURFACE TROUGH...GUSTING ABOVE 35 MPH
AT TIMES. IN ADDITION...WARM SFC TEMPS EXPECTED NEAR OR ABOVE 60
WILL HELP HUMIDITY VALUES FALL INTO THE 25 TO 30 PERCENT
RANGE...WITH AREAS OF LOWER RELATIVE HUMIDITIES POSSIBLE. THE
COMBINATION OF VERY GUSTY WINDS...LOW LOW HUMIDITIES AND DRY FUELS
MAY LEAD TO RAPID FIRE GROWTH. THEREFORE...THE FIRE WEATHER WATCH
HAS BEEN UPGRADED TO A RED FLAG WARNING FOR THIS AFTERNOON.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...RED FLAG WARNING FROM NOON TODAY TO 7 PM CDT THIS EVENING FOR
     NDZ006-007-014-015-024-026-028-038-049-052-054.

MN...NONE.
&&

SHORT TERM...JR
LONG TERM...JR
AVIATION...TG
FIRE WEATHER...HOPKINS
Hazardous weather outlook, Mar 31, 5:47 AM CDT, 22 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
547 AM CDT TUE MAR 31 2015

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-011100-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS-
GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND-
WESTERN WALSH-
547 AM CDT TUE MAR 31 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

HOPKINS

Nearby

Red Flag Warnings in North Dakota, 2015Every red flag warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.